Thunderstorm Wind, Wolfe
- When
- September 6, 1:30 PM EST
- Where
- Wolfe County, 0.55 mi E of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -83.470
A tree was blown down and onto Cave Branch Road.
More flooding occurred across eastern Kentucky during the afternoon and evening hours of September 6th. Thunderstorms formed across central Kentucky ahead of a cold front during the afternoon hours on September 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
More flooding occurred across eastern Kentucky during the afternoon and evening hours of September 6th. Thunderstorms formed across central Kentucky ahead of a cold front during the afternoon hours on September 6th. As these storms moved eastward, they ingested moisture rich air that was already in place across eastern Kentucky. This, along with the relatively slow movement of the storms, allowed the storms to produce very heavy rainfall. This rainfall lead to flash flooding across a number of counties across eastern Kentucky on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 6, 12:37 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 137 PM EDT SAT SEP 6 2014 .UPDATE... ISSUED AT 1148 AM EDT SAT SEP 6 2014 LATEST MESOANALYSIS SHOWS WEAK SURFACE CONVERGENCE ACROSS THE CENTRAL PART OF THE FORECAST AREA. THIS IS AHEAD OF THE APPROACHING COLD FRONT WHICH HAS MOVED INTO NORTHERN KY. SBCAPE IN EXCESS OF 2500 J/KG ALSO ACROSS THE CENTRAL PART OF THE FORECAST AREA. CURRENT THINKING IS THAT CONVECTION WILL INITIATE EARLY THIS AFTERNOON WHERE THE LOW LEVEL CONVERGENCE COINCIDES WITH THE GREATEST CAPE. THIS IDEA IS ALSO SUPPORTED BY THE 14Z HRRR. HAVE ADJUSTED NDFD AND ASSOCIATED FORECAST PRODUCTS ACCORDINGLY. THERE IS ALSO SOME RAIN OCCURRING BEHIND THE FRONT...AND THE 12Z NAM AND 14Z HRRR BRING PRECIPITATION INTO THE NORTHERN PART OF THE FORECAST AREA AS WELL...EVEN THOUGH THE INITIAL CONVECTIVE DEVELOPMENT THROUGH MID AFTERNOON SHOULD BE FOCUSED IN THE CENTRAL PART OF THE FORECAST AREA. ONCE SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTERNOON CURRENT STORM MOTION FORECAST WILL RESULT IN MOVEMENT TO THE SOUTHEAST AT 10 TO 15 MPH. UPDATE ISSUED AT 953 AM EDT SAT SEP 6 2014 UPDATED HOURLY NDFD BASED ON LATEST OBSERVATIONAL AND MODEL TRENDS. HAVE LOWERED THUNDERSTORM CHANCES FOR THE NEXT COUPLE OF HOURS FOLLOWING THE LATEST HRRR AND SATELLITE AND RADAR TRENDS. LOCALLY DENSE FOG HAS LIFTED AND HAVE UPDATED ZFP TO REMOVE MENTION OF MORNING FOG. 12Z SOUNDINGS SHOWING PWS OF AROUND 1.6 INCHES SO LOCALLY HEAVY RAINS STILL LOOK POSSIBLE AS NOTED IN THE HWO. UPDATE ISSUED AT 730 AM EDT SAT SEP 6 2014 DID A QUICK UPDATE TO THE GRIDS TO REFLECT THE CURRENT RADAR OBSERVATIONS AND TRENDS WITH RESPECT TO POPS AND WX. THE LATEST HRRR DOESN/T REALLY GET THINGS GOING AROUND HERE UNTIL AFTER 18Z SO HAVE TRENDED TOWARD THAT IDEA. ALSO...FINE TUNED THE T/TD ONES PER THE OBS AND TRENDS. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 350 AM EDT SAT SEP 6 2014 07Z SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE MOVING THROUGH EASTERN CANADA WITH A TRAILING COLD FRONT RUNNING SOUTHWEST THROUGH THE OHIO VALLEY AND INTO SOUTHERN MISSOURI. THE REMAINS OF A SQUALL LINE HAS SETTLED JUST SOUTH OF THE OHIO RIVER...OUT AHEAD OF THE COLD FRONT. A FEW LINGERING SHOWERS REMAIN WITH THIS AS IT CONTINUES TO FADE OUT WITH ITS APPROACH TO THE JKL CWA. ON SATELLITE...MID AND HIGH LEVEL CLOUDS COVER THE OHIO VALLEY NORTH AND WEST OF THIS OUTFLOW BOUNDARY. HOWEVER...THE CLEARER SKIES TO THE SOUTH HAS ALLOWED AREAS OF FOG TO DEVELOP THROUGH EAST KENTUCKY WITH LOCALLY DENSE PATCHES IN THE VALLEYS. HIGH DEWPOINTS IN THE UPPER 60S AND LOWER 70S ARE PROVIDING A FLOOR TO THE COOLING THIS NIGHT WITH JUST A SMALL RIDGE AND VALLEY SPLIT EVIDENT WITH READINGS VARYING FROM LOWER 70S IN THE THERMAL BELT TO THE UPPER 60S IN THE LOW SPOTS. WINDS REMAIN LIGHT TO CALM THROUGH THE AREA. THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT TERM AS HEIGHTS FALL OVER THE OHIO VALLEY IN RESPONSE TO A BROAD TROUGH MOVING THROUGH THE NORTHEAST PORTION OF THE CONTINENT. THE ENERGY STREAM ASSOCIATED WITH THIS MOVES QUICKLY INTO THE SOUTHERN OHIO VALLEY TODAY...BUT THEN LINGERS OVERHEAD THROUGH THE WEEKEND WITH A BIT OF A RESURGENCE LATER SUNDAY. GIVEN THE GOOD MODEL AGREEMENT... FOR WEATHER SPECIFICS HAVE FAVORED A BLEND OF THE HRRR AND NAM12 THROUGH THE FIRST HALF OF THE SHORT TERM FOLLOWED BY A MIX OF THE NAM AND LATEST ECMWF SOLUTIONS. SENSIBLE WEATHER WILL FEATURE AREAS OF FOG...LOCALLY DENSE...BURNING OFF EARLY THIS MORNING. THIS WILL BE FOLLOWED BY THE ARRIVAL OF SHOWERS AND THUNDERSTORMS BY MID AFTERNOON FROM NORTH TO SOUTH AS A COLD FRONT PRESSES SOUTH INTO THE AREA. PWS WITH THIS CONVECTION WILL BE MODERATELY HIGH WHILE STORM MOTION STARTS TO SPEED UP AS THE DAY WEARS ON. THIS SHOULD LIMIT THE RISK FOR FLASH FLOODING WHEN COMPARED TO THE PAST SEVERAL DAYS. HOWEVER...A LOCALIZED THREAT FOR HEAVY RAIN WILL REMAIN SHOULD TRAINING DEVELOP IN ANY PARTICULARLY LOCATION. THE THUNDER IS ANTICIPATED TO FADE FROM THE CONVECTION LATER TONIGHT AS THE FRONT SINKS SOUTH OF AREA LEAVING JUST A FEW LIGHT SHOWERS TRAILING BEHIND. FOR SUNDAY...THE NEARBY FRONT MAY CAUSE A SHOWER OR TWO TO POP UP OVER FAR SOUTHEAST KENTUCKY WHILE THE BOUNDARY SLOWS IN RESPONSE TO A BUCKLE IN THE MID LEVEL FLOW AND A DEVELOPING WAVE AT THE SFC ALONG THE GEORGIA COAST. THE WARMTH AND STICKY HUMIDITY WILL LEAVE THE AREA...AT LEAST FOR A COUPLE OF DAYS...ONCE THE FRONT MOVES THROUGH MEANING THAT SUNDAY WILL BE A MUCH MORE COMFORTABLE DAY THAN TODAY AND ALSO PROVIDE A HINT OF THE FALL-LIKE WEATHER THAT COULD ARRIVE IN EARNEST LATER IN THE WEEK. FOR TEMPERATURES...DEWPOINTS...AND WINDS...USED THE CONSSHORT FOR THE FIRST 24 HOURS AND THEN THE SUPERBLEND THROUGH SUNDAY. DID MAKE SOME MINOR ADJUSTMENTS FOR TERRAIN DIFFERENCES WITH TEMPS TONIGHT. AS FOR POPS ENDED UP ON THE HIGH SIDE OF MOS GUIDANCE TODAY...COUNTING ON MOST OF THE AREA MEASURING AS THIS FRONT MOVES THROUGH GIVEN THE FAIRLY HIGH MOISTURE CONTENT IN PLACE. WAS SIMILAR TO THE GUIDANCE TONIGHT AND SUNDAY...LIMITING THE CHANCE POPS TO THE FAR SOUTHEAST. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 335 AM EDT SAT SEP 6 2014 THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN REGARDS TO A SIGNIFICANT PATTERN CHANGE FOR THE END OF NEXT WEEK...WITH A MAJOR COOL DOWN IN STORE. HOWEVER...THE MODELS DIFFER IN HOW THEY HANDLE THE EVOLUTION OF WEATHER SYSTEMS THAT WILL BRING SHOWERS AND STORMS TO EASTERN KENTUCKY DURING THE UPCOMING WORK WEEK. THE PERIOD WILL START OUT WARM AND DRY AS HIGH PRESSURE SUNDAY NIGHT THROUGH TUESDAY. THERE IS A POSSIBILITY OF SCATTERED SHOWERS AND STORMS FORMING BENEATH THE RIDGE ON MONDAY...AS MOISTURE OFF THE GULF OF MEXICO GETS DRAWN INTO THE AREA BY A WEAK AREA OF LOW PRESSURE THAT IS PROGGED TO PASS ACROSS THE TENNESSEE VALLEY. THE ECMWF WAS SLOWER AND WETTER THAN THE GFS FROM WEDNESDAY ONWARD. BOTH MODELS HAVE A COLD FRONT MOVING ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS WEDNESDAY THROUGH FRIDAY...WITH SCATTERED SHOWERS AND STORMS FORMING IN THE VICINITY OF THE BOUNDARY. WITH UNCERTAINTY BETWEEN THE MODELS...DECIDED TO USE A BLEND OF THE ECMWF AND GFS MODELS...WITH A SLIGHT BIAS TOWARD TO NORMALLY MORE RELIABLE ECMWF SOLUTION. THE BEST CHANCES FOR RAIN WILL COME FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING DURING FRONTAL PASSAGE. TEMPERATURES THE FIRST FEW DAYS OF THE PERIOD LOOK TO BE AT OR SLIGHT BELOW NORMAL...DUE TO THE INFLUENCE OF NORTHERLY FLOW...CLOUD COVER...AND PRECIPITATION ASSOCIATED WITH AN AREA OF LOW PRESSURE THAT IS EXPECTED TO PASS THROUGH THE TENNESSEE VALLEY ON MONDAY. HIGHS ON MONDAY ARE EXPECTED TO TOP OUT AROUND 80...WITH READINGS MAXING OUT IN THE LOW TO MID 80S ON TUESDAY AND WEDNESDAY. THE BIG PATTERN CHANGE LOOKS LIKE IT WILL TAKE PLACE FROM THURSDAY ONWARD...AS A COOL CANADIAN AIR MASS SETTLES OVER THE REGION BEHIND A DEPARTING AND VERY POTENT COLD FRONT. HIGHS ON FRIDAY MIGHT ONLY TOP OUT IN THE LOW TO MID 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 136 PM EDT SAT SEP 6 2014 A BROKEN LINE OF THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL AFFECT ALL TAF SITES THIS AFTERNOON. THE THUNDERSTORMS WILL EXIT THE FORECAST AREA BY 00Z THIS EVENING. OUTSIDE OF THUNDERSTORMS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA...BUT THERE WILL BE LOCAL SPOTS WITH MVFR CEILINGS. AFTER THE COLD FRONT PASSAGE EXTENSIVE LOW CLOUDINESS WILL SPREAD ACROSS THE AREA TONIGHT...WITH WIDESPREAD MVFR CEILINGS EXPECTED TO PERSIST INTO THE DAY ON SUNDAY. VFR CONDITIONS SHOULD RETURN LATE SUNDAY AFTERNOON...AS CLOUDS LIFT AND BEGIN TO DECREASE IN COVERAGE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SBH SHORT TERM...GREIF LONG TERM...AR AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 947 AM EDT SAT SEP 6 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 947 AM EDT SAT SEP 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AT TIMES FROM TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GREIF/SBH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
119 PM EDT SAT SEP 6 2014
KYZ069-061800-
JACKSON-
119 PM EDT SAT SEP 6 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 200
PM EDT SATURDAY AFTERNOON...
CENTRAL JACKSON.
AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
COLLINGSWORTH...OR 6 MILES NORTHWEST OF MCKEE...MOVING EAST AT 15
MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BRAZIL AROUND
125 PM EDT...WANETA AROUND 130 PM EDT...HURLEY AROUND 135 PM EDT...
MCKEE AROUND 140 PM EDT...MACEDONIA AROUND 150 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
&&
LAT...LON 3754 8415 3751 8389 3747 8388 3744 8384
3743 8384 3735 8390 3744 8418
TIME...MOT...LOC 1719Z 281DEG 12KT 3747 8408
GEOGERIANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 146 PM EDT SAT SEP 6 2014 KYZ106-108-109-061830- MAGOFFIN-MORGAN-WOLFE- 146 PM EDT SAT SEP 6 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT SATURDAY AFTERNOON... NORTHWESTERN MAGOFFIN... SOUTH CENTRAL MORGAN AND CENTRAL WOLFE. AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALEM...OR 8 MILES SOUTHWEST OF WEST LIBERTY...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PAYTON AROUND 155 PM EDT...ADELE AROUND 200 PM EDT...CANNEL CITY AROUND 205 PM EDT...HOLLIDAY AROUND 215 PM EDT...WILLIAMS AROUND 220 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. && LAT...LON 3786 8314 3773 8328 3780 8344 3791 8336 TIME...MOT...LOC 1746Z 296DEG 8KT 3781 8332 GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 224 PM EDT SAT SEP 6 2014 KYZ108-111-112-061915- WOLFE-LEE-BREATHITT- 224 PM EDT SAT SEP 6 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... SOUTHERN WOLFE... EAST CENTRAL LEE AND NORTHWESTERN BREATHITT. AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLAT...OR 6 MILES SOUTH OF CAMPTON...MOVING SOUTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HURST AROUND 230 PM EDT...PENCE AROUND 235 PM EDT...LAWSON AROUND 240 PM EDT... VANCLEVE AROUND 245 PM EDT...FIVEMILE AROUND 250 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS FREQUENT LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. && LAT...LON 3767 8324 3748 8339 3759 8369 3772 8360 TIME...MOT...LOC 1824Z 293DEG 14KT 3764 8353 GEOGERIAN
The Jackson,KY radar (KJKL), 15 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
4 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A tree was blown down and onto Cave Branch Road.
Trees were blown down near the Mount Carmel School.
The Wolfe county search and rescue responded to 50 rock climbers stranded by flood waters in Muir valley. The middle fork of Lower Devil Creek swelled to over 8 feet deep and 50 feet wide in spots, inundating bridges and stranding the climbers.
Six inches or more of water was flowing across Hwy 15 at the red light in front of the Shell gas station. The flood water was also flowing onto Hwy 191 going through Main and Johnson Streets.
Flash flooding occurred as a creek overflowed its banks onto a road in Williamsport.
Flash flooding occurred along Arkansas Creek, Click Branch, Mare Creek, Prater Creek and Corn Fork. Prater Creek flooded nearby buildings and residences.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534586, 534587, 534580, 534582, 534584, 534585.